Alert archive / Florida / Beach Hazards Statements in 2024

Beach Hazards Statement 19, NWS Melbourne, FL

May 20, 20245 counties in Florida

NWS Melbourne, FL issued this beach hazards statement at May 20, 2024, 3:13 AM EDT for 5 counties in Florida. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
May 20, 2024, 3:13 AM EDT (07:13 UTC)
Expired
May 21, 2024, 5:00 AM EDT
In force
26 hr
Issued by
NWS Melbourne, FL

Counties Brevard County, FL, Indian River County, FL, Martin County, FL, Saint Lucie County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 23 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 7.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2024-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 971 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2024-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
971 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

253 
WHUS42 KMLB 200713
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
313 AM EDT Mon May 20 2024

FLZ141-154-159-164-347-447-647-747-201515-
/O.NEW.KMLB.BH.S.0019.240520T0713Z-240521T0900Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
313 AM EDT Mon May 20 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

* WHAT...An increasing, southward-flowing longshore current is
  expected.

* WHERE...Coastal Volusia, Coastal Indian River, Coastal Saint 
  Lucie, Coastal Martin, Mainland Northern Brevard, Northern 
  Brevard Barrier Islands, Mainland Southern Brevard and 
  Southern Brevard Barrier Islands Counties.

* WHEN...Through late tonight.

* IMPACTS...Breezy north winds will produce a strong, southward-
  flowing longshore current today. This can push swimmers into 
  deeper water unexpectedly, making them more susceptible to 
  dangerous rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
1 follow-up statement
289 
WHUS42 KMLB 201839
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
239 PM EDT Mon May 20 2024

FLZ141-154-159-164-347-447-647-747-210900-
/O.CON.KMLB.BH.S.0019.000000T0000Z-240521T0900Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
239 PM EDT Mon May 20 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...An increasing, southward-flowing longshore current is
  expected.

* WHERE...The beaches of Volusia, Brevard, Indian River, Saint
  Lucie and Martin counties.

* WHEN...Through late tonight.

* IMPACTS...Breezy north winds will produce a strong, southward-
  flowing longshore current today. This can push swimmers into 
  deeper water unexpectedly, making them more susceptible to 
  dangerous rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at May 20, 1:36 AM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 20, 1:36 AM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
136 AM EDT Mon May 20 2024

...New AVIATION...

.AVIATION...
(06Z TAFs)
Issued at 134 AM EDT Mon May 20 2024

Continued mainly VFR across ECFL. Few nuisance
showers across the interior initially and may handle with VCSH and a
TEMPO group as necessary. Generally a WRLY component of wind thru
the night, then gradually transitioning to NW/N around 10 kts into
early afternoon ahead of a N/NNE wind surge that will increase
speeds to 15-20 kts with higher gusts. We continue to carry VCSH
wording early afternoon for many terminals, except VCTS for Treasure
Coast terminals around 21Z on Mon, where confidence is higher for
convection - closer proximity to a frontal boundary and deeper
moisture here.

&&

.UPDATE...
Issued at 920 PM EDT Sun May 19 2024

The forecast remains on track across east central Florida tonight.
A few lingering showers will continue moving offshore, diminishing
across the local Atlantic waters overnight. Mostly dry conditions
are then forecast to persist across the peninsula tonight, with
westerly winds remaining around 5 mph. Patchy fog may develop late
tonight into early Monday morning, particularly near the I-4
corridor and areas northward, but confidence in this was too low
to include with the forecast. We will monitor overnight and make
adjustments as needed. Temperatures will be a bit closer to normal
values across east central Florida tonight, with lows in the
upper 60s to low 70s.

&&

.MARINE...
Issued at 405 PM EDT Sun May 19 2024

Tonight...Weak frontal boundary pushes southward into the waters
into tonight, with southerly winds around 10 knots veering and
becoming west to northwest late in the night. Scattered strong to
severe storms will continue across the waters, mainly south of
Melbourne through sunset, and then convection will gradually
diminish overnight. Can't rule out some isolated storms developing
and pushing offshore near to north of Melbourne though through this
evening, which may also produce some strong gusts and small hail.
Seas will range from 2-3 feet.

This Week...(Modified Previous Discussion) Seas build up to 5-6 ft
offshore late Monday night as surface winds veer NNE and briefly
increase to around 15 kt. Seas will generally range 3-5 ft Tuesday
and fall further mid to late week as high pressure builds over the
waters. Rain and storm chances remain elevated on Monday before
gradually tapering off mid to late week, as well. Winds NE on
Tuesday, 10-15 kt, veering easterly Wednesday and beyond at or
around 10 kt. The east coast sea breeze may locally increase wind
speeds to around 15 kt each afternoon closer to the coast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  70  83  70  85 /  10  40   0  10
MCO  70  87  70  89 /  20  50   0  20
MLB  73  85  72  85 /  10  50  10  20
VRB  71  87  71  87 /  20  50  10  20
LEE  69  87  70  90 /  20  40   0  10
SFB  69  87  70  89 /  10  50   0  10
ORL  71  87  71  90 /  20  50   0  20
FPR  69  87  70  87 /  20  50  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

UPDATE...Tollefsen
AVIATION...Sedlock
Hazardous weather outlook, May 19, 8:14 PM EDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
814 PM EDT Sun May 19 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-200500-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
814 PM EDT Sun May 19 2024

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
Isolated lightning storms will continue moving offshore across the
local Atlantic waters this evening. Some storms may produce wind
gusts in excess of 34 knots and occasional cloud-to-water
lightning strikes. Activity is expected to diminish over the next
couple of hours.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
The chance for lightning storms continues on Monday, decreasing by
mid to late week. While organized severe weather is not currently
forecast, a couple of storms could produce gusty winds and small
hail on Monday.

A limited risk for excessive heat returns late week into next
weekend as temperatures climb into the 90s with heat indices
reaching the low to mid 100s.

At least a moderate risk for rip currents will exist early to mid
week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Tollefsen/Weitlich/Schaper

In the hours before

Local storm report, May 19, 10:05 PM EDT, 5 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
1005 PM EDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     Hail             1 SW Palm City          27.15N 80.28W
05/19/2024  E1.00 Inch       Martin             FL   Public

            Public report of quarter size hail near Palm
            City.

&&

CL

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:20 PM EDTSpecial Weather StatementMLBOkeechobee40 min

Nearby

Beach Hazards Statements in Florida, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.